Alert archive / California / Small Craft Advisories in 2009

Small Craft Advisory 8, NWS Eureka, CA

February 14, 2009

NWS Eureka, CA issued this small craft advisory at Feb 14, 2009, 1:30 PM PST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2009, 1:30 PM PST (21:30 UTC)
Expired
Feb 14, 2009, 6:00 PM PST
In force
5 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WHUS76 KEKA 142130
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
130 PM PST SAT FEB 14 2009

PZZ450-470-150530-
/O.NEW.KEKA.SC.Y.0008.090214T2130Z-090215T0200Z/
/O.EXT.KEKA.GL.W.0048.090215T0200Z-090215T2000Z/
/O.EXT.KEKA.SE.W.0005.000000T0000Z-090215T2000Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
130 PM PST SAT FEB 14 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PST THIS AFTERNOON...
...GALE WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO 12 PM PST
SUNDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO
12 PM PST SUNDAY...

MODERATE SOUTHEASTERLY WINDS WILL CONTINUE TO INCREASE LATE THIS
AFTERNOON AND EVENING AS LOW PRESSURE OFF THE COAST APPROACHES
NORTHERN CALIFORNIA. SUSTAINED WINDS OF 25 TO 35 KT WITH GUSTS UP
TO 45 KT ARE EXPECTED OVERNIGHT TONIGHT AND INTO SUNDAY MORNING.
THESE STRONG WINDS WILL PRODUCE LARGE AND STEEP WIND WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ455-475-150530-
/O.EXT.KEKA.GL.W.0048.090215T0000Z-090215T2000Z/
/O.EXT.KEKA.SE.W.0005.000000T0000Z-090215T2000Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
130 PM PST SAT FEB 14 2009

...GALE WARNING NOW IN EFFECT UNTIL 12 PM PST SUNDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 12 PM PST SUNDAY...

MODERATE SOUTHEASTERLY WINDS WILL CONTINUE TO INCREASE LATE THIS
AFTERNOON AND EVENING AS LOW PRESSURE OFF THE COAST APPROACHES
NORTHERN CALIFORNIA. SUSTAINED WINDS OF 25 TO 35 KT WITH GUSTS UP
TO 45 KT ARE EXPECTED OVERNIGHT TONIGHT AND INTO SUNDAY MORNING.
OCCASIONAL GUSTS TO 50 KT MAY BE EXPERIENCED OVER THE OFFSHORE
WATERS BEYOND 20 NM. THESE STRONG WINDS WILL PRODUCE LARGE AND
STEEP WIND WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 14, 5:10 AM PST, 8 hours 20 minutes earlier.

Area forecast discussion, Feb 14, 5:10 AM PST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
510 AM PST SAT FEB 14 2009

.SYNOPSIS...ANOTHER STORM SYSTEM WILL BRING GUSTY SOUTHERLY WINDS
AND HEAVY RAIN AND HIGH ELEVATION SNOW TO NORTHWEST CALIFORNIA
BEGINNING THIS AFTERNOON AND CONTINUING THROUGH SUNDAY. PERIODS OF
SHOWERS WILL CONTINUE THROUGH EARLY NEXT WEEK.

&&

.SHORT TERM...TODAY THROUGH MONDAY...THE COLD CORE LOW CENTERED
ALONG THE OREGON COAST WILL CONTINUE TO FILL WHICH WILL SUPPORT A
STABILIZING AIRMASS AND HENCE DECREASE IN SHOWER ACTIVITY THIS
MORNING. PER SATPIX...THE NEXT STORM SYSTEM IS RAPIDLY DEEPENING
NEAR 40N/135W AT PRESS TIME WITH STRONG COOLING OF CLOUD TOPS NOTED
ON THE IR. STRONG ISENTROPIC UPGLIDE IN ADVANCE OF THE WARM FRONT
WILL ALLOW STRATIFORM PRECIPITATION TO INCREASE THIS AFTERNOON
ALTHOUGH SNOW LEVELS WILL REMAIN CHALLENGING. IT APPEARS THE WARM
FRONT GETS HUNG UP OFFSHORE SO BEST WARM AIR ADVECTION PROBABLY WILL
NOT EVEN MAKE IT HERE...THUS KEPT SNOW LEVELS FAIRLY LOW BUT DID
INDICATE A RISING TREND TO 2500 FEET OR SO THIS AFTERNOON. SOUTHEAST
WINDS WILL ALSO RAMP UP THIS AFTERNOON INTO TONIGHT. WE HAVE LEFT
THE WIND ADVISORY OUT FOR THE MENDOCINO COAST FOR LATE TODAY AND
TONIGHT...BUT IT WILL PROBABLY BE A MARGINAL EVENT. HOWEVER WITH THE
SATURATED GROUND THE THREAT OF FALLING TREES OR ROCKS IS PROBABLY
ENHANCED. A SIGNIFICANT PRECIPITATION EVENT IS EXPECTED FOR THE
REGION OVERNIGHT INTO SUNDAY AS THE SYSTEM BASICALLY STALLS OFF OUR
COAST. SNOW LEVELS WILL RANGE BETWEEN 2500 AND 3000 FEET...WITH THE
LOWEST VALUES IN THE UPPER TRINITY WHERE WARM AIR ADVECTION
PROCESSES ARE LESS SUCCESSFUL IN SCOURING OUT COLDER AIR. SNOW
AMOUNTS OF UP TO A FOOT OR SO ARE LIKELY ABOVE THIS LEVEL...WITH
BETWEEN 1 AND 3 INCHES OR RAIN POSSIBLE BELOW THE SNOW LEVEL.
ALTHOUGH NO MAIN STEM RIVER FLOODING IS CURRENTLY INDICATED...THIS
WILL HAVE TO BE WATCHED CLOSELY AS SHARP RISES IN RIVERS ARE TO BE
EXPECTED WITH LARGE AMOUNTS OF RAINFALL COVERING ENTIRE BASINS OVER
RELATIVELY SHORT PERIODS. UNDOUBTEDLY THERE WILL BE SOME SMALL
STREAM/URBAN PONDING AND AN ADVISORY MAY BE WARRANTED IF THIS
PLAYS OUT AS THE MODELS ARE HINTING. PRECIPITATION INTENSITY WILL
DIMINISH SUNDAY NIGHT INTO MONDAY AS THE LOW SLOWLY FILLS AND
DRIFTS INLAND. BURGER

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...THE NEWEST 00Z EURO AND
GFS SUITE ARE SHOWING A BREAK IN THE WET PATTERN...EVEN IF ONLY
TEMPORARILY...FOR THE MIDDLE OF THE WEEK. THE LONGWAVE TROUGH SHIFTS
A LITTLE FARTHER OFFSHORE ACCORDING TO BOTH RUNS...WITH WEAK
SHORTWAVE RIDGING BUILDING OVER CALIFORNIA. WHILE WE CAN NOT
ELIMINATE THE THREAT OF PRECIP ENTIRELY IN THIS PATTERN YET...WE
HAVE BACKED OFF ON POPS FOR THIS PERIOD. AS AN "OMEGA" BLOCK PATTERN
SETS UP OVER NORTH AMERICA...IT IS UNDETERMINED HOW LONG OUR SHOT AT
DRY WEATHER MAY END UP LASTING...BUT BEGAN TO INCREASE POPS TO CLIMO
OR ABOVE BY THE END OF THE WEEK. BURGER

&&

.AVIATION...RADAR SHOWS SCATTERED SHOWERS ACROSS NORTHWEST
CALIFORNIA. MOST SITES ARE MVFR DUE TO CEILINGS BUT SOME INLAND
LOCATIONS HAVE LOCAL LIFR DUE TO CEILINGS. LOW PRESSURE ASSOCIATED
WITH THE NEXT STORM IS OFF THE COAST AND IS MAKING ITS WAY TOWARDS
THE AREA. A FRONT ATTACHED TO THIS LOW WILL MOVE THROUGH THE REGION
LATE THIS AFTERNOON. MODELS ARE IN EXCELLENT AGREEMENT THAT THE
COMBINATION OF THIS FRONT AND THE STRENGTHENING LOW WILL BRING
PRECIPITATION AND STRONG SOUTHERLY WINDS TO THE REGION TODAY. GUSTS
ARE EXPECTED TO REACH UP TO 30 KT ALONG THE COAST AND 25 KT INLAND.
ALL LOCATIONS WILL SEE MVFR TODAY DUE TO CEILINGS. LOCAL IFR IS
POSSIBLE IN THE MORE INTENSE SHOWERS. THE SHOWERS ARE EXPECTED TO
LAST THROUGH THE NIGHT. MS

&&

.MARINE...LOW PRESSURE ASSOCIATED WITH THE NEXT STORM IS OFF THE
COAST AND MAKING ITS WAY TOWARDS NORTHWEST CALIFORNIA. A FRONT
ATTACHED TO THIS LOW WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON. THE COMBINATION OF THIS FRONT AND THE STRENGTHENING LOW
WILL BRING GALE FORCE WINDS FROM THIS AFTERNOON THROUGH SUNDAY
MORNING. SUSTAINED SOUTHERLY WINDS OF 25 TO 35 KT WITH GUSTS TO 45
KT ARE EXPECTED...ESPECIALLY OVER THE OUTER WATERS. THE
STRENGTH...DURATION AND FETCH OF THESE WINDS WILL ALLOW WIND WAVES
TO BUILD UP TO 12 FT DURING THIS SAME TIME PERIOD...ESPECIALLY OVER
THE OUTER WATERS. THE GALE AND HAZARDOUS SEAS WARNINGS ARE STILL
UP...BUT THEIR START TIME WAS MOVED UP A FEW HOURS TO BETTER MATCH
THE LATEST FORECAST AND SATELLITE OBSERVATIONS. WINDS AND SEAS WILL
WEAKEN SUNDAY MORNING...BUT THE STORM WILL CONTINUE TO HOVER OFF THE
COAST UNTIL TUESDAY...CONTINUING RAIN AND SOUTHERLY WINDS THROUGH
THEN. ANOTHER STORM IS EXPECTED DURING THE MIDDLE OF NEXT WEEK. MS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FOR DEL NORTE...HUMBOLDT...MENDOCINO AND
TRINITY COUNTIES SATURDAY EVENING THROUGH SUNDAY AFTERNOON.

HAZARDOUS SEAS WARNING FROM PT ST GEORGE TO PT ARENA OUT TO 60 NM
SATURDAY AFTERNOON THROUGH SUNDAY MORNING.

GALE WARNING FROM PT ST GEORGE TO PT ARENA OUT 60 NM SATURDAY
AFTERNOON THROUGH SUNDAY MORNING.

WIND ADVISORY IN EFFECT FOR COASTAL AREAS OF MENDOCINO COUNTY
SATURDAY AFTERNOON THROUGH SUNDAY MORNING.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Feb 14, 6:05 AM PST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
605 AM PST SAT FEB 14 2009

CAZ003-004-076-150200-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
605 AM PST SAT FEB 14 2009

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
PST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 6 PM PST TONIGHT.
PLEASE SEE AWIPS PRODUCT /SFOWSWEKA/ OR WMO HEADER /WWUS46 KEKA/
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING CONTINUES UNTIL 6 PM PST SUNDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA.

CAZ002-150200-
MENDOCINO COAST-
605 AM PST SAT FEB 14 2009

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM PST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 2 PM PST SATURDAY TO 6 AM PST
SUNDAY. PLEASE SEE AWIPS PRODUCT /SFONPWEKA/ OR WMO HEADER /WWUS76
KEKA/ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 3:44 AM PSTWinter Storm WarningEKA29 hr

Nearby

Small Craft Advisories in California, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.